Alert archive / Michigan / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Detroit, MI
NWS Detroit, MI issued this flash flood warning at Aug 2, 2024, 12:33 PM EDT for Macomb County, Wayne County, Michigan. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2024, 12:33 PM EDT (16:33 UTC)
- Expired
- Aug 2, 2024, 2:05 PM EDT
- In force
- 92 min
- Issued by
- NWS Detroit, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Macomb County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 47 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 469 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138
WGUS53 KDTX 021633
FFWDTX
MIC099-163-022000-
/O.NEW.KDTX.FF.W.0002.240802T1633Z-240802T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Detroit/Pontiac MI
1233 PM EDT Fri Aug 2 2024
The National Weather Service in Detroit/Pontiac has issued a
* Flash Flood Warning for...
Southwestern Macomb County in southeastern Michigan...
Northeastern Wayne County in southeastern Michigan...
* Until 400 PM EDT.
* At 1233 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. An estimated one inch of
rainfall has fallen in the past 30 minutes. Additional rainfall
amounts may exceed 2 inches in the warned area through this
afternoon. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Warren, St. Clair Shores, Grosse Pointe, Roseville, Eastpointe,
Hamtramck, Hazel Park, Grosse Pointe Woods, Harper Woods, Highland
Park, Grosse Pointe Park, Grosse Pointe Farms, Center Line,
Northeast Detroit and Grosse Pointe Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4245 8309 4245 8308 4246 8308 4247 8308
4249 8308 4250 8284 4238 8289 4235 8294
4234 8301 4236 8308 4245 8310
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1 INCH IN 30 MINUTES
$$
MV1 follow-up statement
486
WGUS73 KDTX 021805
FFSDTX
Flash Flood Statement
National Weather Service Detroit/Pontiac MI
205 PM EDT Fri Aug 2 2024
MIC099-163-021815-
/O.CAN.KDTX.FF.W.0002.000000T0000Z-240802T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Macomb MI-Wayne MI-
205 PM EDT Fri Aug 2 2024
...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN MACOMB AND
NORTHEASTERN WAYNE COUNTIES...
The heavy rain has ended. Significant flooding is no longer expected
to pose a threat. A flood advisory remains in effect until 4 PM for
minor flooding. Please continue to heed remaining road closures.
&&
LAT...LON 4245 8309 4245 8308 4246 8308 4247 8308
4249 8308 4250 8284 4238 8289 4235 8294
4234 8301 4236 8308 4245 8310
$$
SFWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 12:33 PM EDT, 0 minutes earlier. Its key messages:
- Scattered to numerous thunderstorms are forecast today. These storms are not likely to be severe but heavy rainfall rates may cause localized areas of flooding.
- Warm and humid conditions will persist through Saturday with the heat index reaching near 90 this afternoon and again on Saturday.
- A cold front moves through in the Sunday night to Monday time frame and brings relief from the heat and humidity for next week.
Area forecast discussion, Aug 2, 12:33 PM EDT, 0 minutes before
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 1233 PM EDT Fri Aug 2 2024 .KEY MESSAGES... - Scattered to numerous thunderstorms are forecast today. These storms are not likely to be severe but heavy rainfall rates may cause localized areas of flooding. - Warm and humid conditions will persist through Saturday with the heat index reaching near 90 this afternoon and again on Saturday. - A cold front moves through in the Sunday night to Monday time frame and brings relief from the heat and humidity for next week. && .AVIATION... Showers and scattered thunderstorms producing heavy rainfall and low visibility around this afternoon, gradually pivoting south through the rest of the day. Very light northerly winds will attempt to dry out the surface/near surface moisture this evening. However, with all the recent rainfall in the Detroit Metro area last night and today, there is concern for fog tonight. Banking on just enough wind to keep visiblities in the MVFR range, but confidence is low, and lower visilibities possible. Enough drying expected at MBS to keep visiblities above 6SM. Any fog burns off quickly Saturday morning, with a modest VFR cu up late in the morning, but generally mostly clear to partly cloudy skies expected for Saturday. For DTW/D21 Convection...Pop up showers and thunderstorms develop over/around the terminal this afternoon, duration remains the biggest uncertainty, and will stick with the generous tempo for TSRA through 21z, but bulk of activity mainly just showers. DTW THRESHOLD PROBABILITIES... * Medium for thunderstorms this afternoon. * High for ceiling 5000 ft or less this afternoon into early evening, then low through tonight. && .PREV DISCUSSION... Issued at 350 AM EDT Fri Aug 2 2024 DISCUSSION... Yet another day this summer with a hot and humid airmass in place and thunderstorm chances. A well developed upper low/trough over eastern IA/northern IL as of 06Z will continue to slide east/se through northern IN/OH today. This will keep lower MI in a region of height falls with added upper level support from the deformation arm extending northeast through SE MI through most of the day. Only early tonight will the upper low will get far enough SE to pull this away from the area allowing drier conditions to occur. What this means for today is we'll have continued scattered to numerous showers and thunderstorms across the area with an expected increase in coverage this afternoon during peak heating. The low will have ample moisture to work with as we have dewpoints in the 70s with PWATs reaching 1.75-2 inches. MLCAPE reaching a nocturnal low right now around 500-1000 J/kg but will rise to around 1500 J/kg this afternoon with some CAMS suggesting 2000 is in play. Shear will only max out around 15 knots (per HRRR and RAP) so organized storms should be few and far between. QPF will be quite variable across the region. Any shower/tstorm will be capable of high precipitation rates 1 inch per hour or greater so flooding risk continues with WPC keeping us mainly in Marginal Risk but with locations south of I696 in Slight Risk. After having temperatures muted Friday due to excessive clouds under the passing upper low, temperatures will climb back into the upper 80s Saturday and Sunday. Combination of upper level ridging building in behind the exiting trough and surface high pressure will help clear the skies while westerly flow aloft keeps feeding warm air into the region. Should not be as humid though this weekend as slightly lower dewpoints back down in the 60s reside across the area. Next chance of precipitation comes Sunday night as a cold front drops through the region. Models have the front stall over southern MI Monday keeping some rain chances but a shortwave rippling along the front Monday night/Tuesday will bring better chances. This will also bring a bit more relief to the humidity as the front pushes the higher dewpoints south of the state mid week. MARINE... An upper-level low will move over the Ohio Valley through the day and will continue to bring the chance for scattered to numerous showers with embedded thunderstorms. The better coverage is expected across Lake Erie to Lake St. Clair, possibly extending through southern Lake Huron. Otherwise, a diffuse surface high pressure system will support lighter winds, outside of any thunderstorm activity. Rain and thunderstorm chances exit late tonight into early tomorrow morning, leading to dry conditions for the remainder of the day. HYDROLOGY... Low pressure tracking to our south through the day will bring scattered to numerous showers and thunderstorms through this evening and into the early overnight. These storms will exist in a very humid environment and may be slow moving and capable of producing heavy rainfall rates. The heaviest rainfall is most likely to occur during the afternoon. Most areas will receive a quarter inch or less, but there will be potential for localized areas to receive 1 to 2 inches by Saturday morning. This brings potential for minor flooding of urban, low-lying, and otherwise flood prone areas. Given the localized nature of the storms and duration, larger scale flooding concerns are minimal. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...None. Lake Huron...None. Lake St Clair...None. Michigan waters of Lake Erie...None. && AVIATION.....SF DISCUSSION...DRK MARINE.......AM HYDROLOGY....DRK You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous weather outlook, Aug 2, 4:16 AM EDT, 8 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 416 AM EDT Fri Aug 2 2024 MIZ047>049-053>055-060>063-068>070-075-076-082-083-031015- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 416 AM EDT Fri Aug 2 2024 This hazardous weather outlook is for southeast Michigan. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are forecast today with locally heavy rainfall the primary threat. Localized totals in excess of 1 inch may cause minor flooding in urban areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-031015- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 416 AM EDT Fri Aug 2 2024 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms are forecast today mainly across Lake St Clair and Lake Erie. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DRK
In the hours before
Local storm report, Aug 2, 8:46 AM EDT, 3 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
846 AM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM Rain Goodrich 42.92N 83.51W
08/02/2024 M1.34 inch Genesee MI Co-Op Observer
24 hour rainfall total.
0730 AM Rain Farmington 42.46N 83.38W
08/02/2024 M1.85 inch Oakland MI Co-Op Observer
24 hour rainfall total.
0800 AM Rain Oakland County Intl Air 42.66N 83.41W
08/02/2024 M1.54 inch Oakland MI ASOS
24 hour rainfall total.
0830 AM Rain Shelby Township 42.67N 83.03W
08/02/2024 M2.15 inch Macomb MI NWS Employee
24 hour rainfall total.
0835 AM Rain 1 NE Wolverine Lake 42.57N 83.46W
08/02/2024 M3.32 inch Oakland MI NWS Employee
24 hour rainfall total.
&&
Event Number DTX2400810
Event Number DTX2400811
Event Number DTX2400812
Event Number DTX2400813
Event Number DTX2400814
MVLocal storm report, Aug 2, 8:57 AM EDT, 3 hours 36 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
857 AM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 AM Rain 2 E Roseville 42.50N 82.90W
08/02/2024 M1.27 inch Macomb MI CoCoRaHS
24 hour rainfall.
0715 AM Rain 2 NW Waterford 42.68N 83.42W
08/02/2024 M1.30 inch Oakland MI CoCoRaHS
24 hour rainfall.
0715 AM Rain Shelby Township 42.67N 83.03W
08/02/2024 M1.61 inch Macomb MI CoCoRaHS
24 hour rainfall.
0715 AM Rain 3 W Shelby Township 42.67N 83.09W
08/02/2024 M1.35 inch Macomb MI CoCoRaHS
24 hour rainfall.
0715 AM Rain 2 NE Livonia 42.42N 83.34W
08/02/2024 M1.35 inch Wayne MI CoCoRaHS
24 hour rainfall.
0815 AM Rain 3 NE Southfield 42.50N 83.22W
08/02/2024 M1.50 inch Oakland MI CoCoRaHS
24 hour rainfall.
&&
Event Number DTX2400815
Event Number DTX2400816
Event Number DTX2400817
Event Number DTX2400818
Event Number DTX2400819
Event Number DTX2400820
MVLocal storm report, Aug 2, 10:56 AM EDT, 1 hour 37 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1056 AM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM Rain Troy 42.58N 83.14W
08/02/2024 M2.13 inch Oakland MI Public
24 hour rainfall.
&&
Event Number DTX2400821
MVLocal storm report, Aug 2, 11:05 AM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1105 AM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM Rain 2 E Bloomfield Hills 42.59N 83.21W
08/02/2024 M2.57 inch Oakland MI Public
Measured near the intersection of Long Lake and Adams.
24 hour rainfall.
&&
Event Number DTX2400822
MVLocal storm report, Aug 2, 11:31 AM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1131 AM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM Rain Orchard Lake 42.58N 83.38W
08/02/2024 M2.08 inch Oakland MI CoCoRaHS
24 hour rainfall.
1015 AM Rain 4 SE Milford 42.54N 83.55W
08/02/2024 M1.49 inch Oakland MI CoCoRaHS
24 hour rainfall.
1015 AM Rain 1 E White Lake 42.65N 83.49W
08/02/2024 M1.09 inch Oakland MI CoCoRaHS
24 hour rainfall.
&&
Event Number DTX2400823
Event Number DTX2400824
Event Number DTX2400825
MVLocal storm report, Aug 2, 11:33 AM EDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Detroit/Pontiac MI
1133 AM EDT Fri Aug 02 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM Rain 3 N Waterford 42.71N 83.39W
08/02/2024 M1.16 inch Oakland MI CoCoRaHS
24 hour rainfall.
&&
Event Number DTX2400826
MVThe office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 1:59 AM EDT | Areal Flood Advisory | DTX | Macomb, Oakland | 3 hr |
| Aug 2, 6:13 AM EDT | Areal Flood Advisory | DTX | Macomb, Oakland | 3 hr |
| Aug 2, 7:48 AM EDT | River Flood Warning | DTX | Macomb | 13 hr |
| Aug 2, 12:16 PM EDT | Areal Flood Advisory | DTX | Macomb, Oakland, Wayne | 3 hr |
Nearby
Flash Flood Warnings in Michigan, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.